I may be a little late in saying this, but……
HAPPY NEW YEAR!
I’ve been a little busy. You see, Jackson took a minor spill on New Years Eve and life hasn’t been the same since.
First off– the minor spill had MAJOR implications. Jack broke his leg when he stumbled between the grass and the sidewalk.
If it was you or me, we might just get up, brush ourselves off and move on.
But it was Jackson.
And so we found ourselves in the ER
And we found ourselves hearing his leg was broken
And we found ourselves hearing the radiologist offhandedly remark about how Jack has osteoporosis
And we found ourselves at a loss as to how to transfer a child (weighing well over a hundred pounds) with a BROKEN LEG — not yet casted –without a wheelchair.
And we found ourselves at a moment trying to figure out WHAT TO DO until the leg was cast and Jack could be mobile.
Think about it:
Moving Jack. Bathing Jack. Toileting issues.
ALL of these things we have to figure out
on New Years Eve.
But, like cream, we rise above and we DO figure it out.
We begin to research the connection between Dilantin and osteoporosis.
We get an unexpected call from a friend who HAS a transfer chair (AND a pan of tamales)
Dear friends visit with food, balloons, and coffee.
We learn that our low kitchen counter is the perfect height for Jack to lean on for pants changing.
We learn that once Jack gets his cast on, he can bear a little weight and scoot about in his chair.
We learn that he comes to love his “wheels”.
We learn that his big sister is a CHAMP and at fifteen is every bit as qualified to care for her brother as any respite worker we’ve had.
We learn – yet again- the resilience of the human spirit, and our family’s ability to rise above what TSC throws at us.
On behalf of Jackson I would like to say: Fuck you, once again, TSC, FUCK you.
We finally hit our stride.
We’d been seizure free for two years.
Language and thinking and developmental growth was all happening and ……
When we weren’t looking, and when we were thinking we were soooooooooo happy because we were seizure free…….something else HAD to pop up.
Osteoporosis as 13.
Possible issues with growth plates due to the osteoporosis.
Maybe even rheumatoid arthritis.
And the connection?
One of the seizure meds we are using.
How’s that for irony?
There is a connection but we were never aware of it.
And to add insult to injury? You cannot add calcium supplements to counteract the effect Dilantin has. Why? Because too much calcium renders the seizure med ineffective.
So the logical step would be to remove the Dilantin, yes?
I ask you: What would YOU do?
You’ve finally gotten seizure control.
(after years and years of seizures. life flights. rectal delivery emergency meds. years of hit and miss with other meds)
Now we disrupt that and consider: Will the approach of puberty have any affect on the seizures? The fact that the tumors have not grown and in some cases are shrinking- will THAT affect the seizures?
Do you wean off of EVERYTHING and start from ground zero?
These are the things we will be discussing with our TSC clinic. And the rub?
There are NO REAL answers or SOP, or fixed protocol.
THAT , my friends is the reality of TSC.
And our reality with Jackson?
We fight, we research, we protect, we support and we LOVE.
I am there for him every day, and I will ALWAYS be there.